Drug-induced Blaschkitis

Thomas Brinkmeier, Rudolf Herbst, Joerg Schaller, Katrin Kuegler, Claudia Pirker, Ulrike Beiteke, Edouard Grosshans, Peter Frosch
2004 Acta Dermato-Venereologica  
Sir, Inflammatory eruptions along the Blaschko lines of the integument are rare. We present here a woman with a widespread drug-induced blaschkitis. Oral rechallenge testing revealed metronidazole as a trigger for this particular unilateral exanthema. Nicotine was a possible cofactor. This is the second case of an inflammatory acquired blaschkolinear eruption triggered by an antibiotic. CASE REPORT A 41-year-old Caucasian woman presented with a 10-week history of periumbilical scaly red papules
more » ... l scaly red papules that started 2 days after using nicotine resin gum (Nicorette 1 4 mg mint). These localized skin lesions evolved into a widespread pruritic papulovesicular exanthema 2 days after taking metronidazole (26400 mg/day) for a bacterial vaginosis. The papules were strictly confined to the right side of her body and most prominent on the chest and abdomen (Fig. 1) . Limb involvement occurred along the lines of Blaschko but was less obvious. After cessation of the oral antibiotic, topical treatment with corticosteroids (betamethasone valerate 0.1% cream) for 10 days resulted in complete resolution. Pruritus was controlled by cetirizine 2610 mg/day. Family history was non-contributory. The patient was otherwise healthy; her regular medication included levothyroxine 100 mg/day and potassium iodide 130.8 mg/day. Routine laboratory investigations (haematology, serum chemistry, urinalysis, stool cultures) and serum immunoelectrophoresis were within the normal limits. Thyroid function was normal but serology revealed raised thyroid peroxidase antibodies (269 U/ml). Further autoantibodies (ANA, ENA) and infection markers (TPHA, hepatitis screen) were negative. A control vaginal swab and gynaecological examination were unsuspicious. X-ray photographs of the chest, paranasal sinus and teeth as well as abdominal and thyroid ultrasonography were normal. Histology revealed a lichenoid dermatitis with a blurred dermo-epidermal junction, diffuse spongiosis, liquefaction of the basal cell layer and pigment incontinence (Fig. 2) . Skin testing (prick, patch, intradermal) was performed with metronidazole and quinoline yellow (food colour E104 in Nicorette 1 4 mg mint) on unaffected and previously affected skin according to published guidelines (1) and yielded negative results. Oral rechallenge with metronidazole (26 400 mg for 1 day) caused a significant relapse after 3 days (Fig. 3) which was rapidly controlled with local corticosteroids and oral antihistamines as previously. She continues with Nicorette 1 and shows no further recurrence to date. DISCUSSION Inflammatory acquired blaschkolinear dermatoses (2) include lichen striatus, adult blaschkitis, unilateral lichen planus, linear lichen sclerosus and several other Dedicated to Professor Fereydoun Vakilzadeh -devoted clinician, keen observer, valued friend. Fig. 1. Unilateral exanthema with high density of uniform, inflamed, fine-scaled papulovesicles on the trunk. Fig. 2. Interface dermatitis with a moderately dense, band-like and perivascular lymphohistiocytic infiltrate, diffuse spongiosis with exocytosis, Max-Joseph spaces and melanophages (periodic acid-Schiff stain6200).
doi:10.1080/00015550410025282 pmid:15339081 fatcat:jqudu6zp6fcbbgdyr66flnhxou